West Virginia, 2010

Damaging Winds in West Virginia, June 24, 2010

June 24, 2010 · NWS RLX · 5 events in 4 counties and zones

Showers and thunderstorms formed in southeast Ohio during the late morning on the 24th, ahead of a surface cold front. Winds aloft were stronger than average for late June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$439,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Showers and thunderstorms formed in southeast Ohio during the late morning on the 24th, ahead of a surface cold front. Winds aloft were stronger than average for late June. A 30 to 35 mph flow existed at 3 to 10 thousand feet above the ground. The storms intensified as they moved across northern West Virginia. Wet microbursts occurred near Weston in Lewis County. The storms were not quite as strong across southern West Virginia. Local downpours were common, with rain rates of 1 to 2 inches in less than an hour. Some training of the cells produced 2 to 3 inches of rain in Upshur County, but flooding was insignificant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 24, 5:04 AM EST, 6 hours 56 minutes earlier.

Area forecast discussion, Jun 24, 5:04 AM EST, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
604 AM EDT THU JUN 24 2010

.SYNOPSIS...
A COLD FRONT PUSHES THROUGH REGION TODAY. HIGH PRESSURE BUILDS IN
FOR FRIDAY AND SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A COLD FRONT WILL PUSH THROUGH THE REGION TODAY. NAM WAS ALREADY
STRUGGLING WITH THE 6 HOUR FORECAST WITH THE PRECIPITATION TO THE
WEST...SO WILL RELY MORE ON THE GFS AND SREF FOR FORECAST DETAILS.
WITH FRONT ARRIVING EARLY IN THE NORTHWESTERN COUNTIES...WILL
UNDERCUT MOS HIGHS A COUPLE OF DEGREES. DRIER AIR MOVES IN TONIGHT
AS HIGH PRESSURE BUILDS OVER THE AREA.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
MODELS IN AGREEMENT WITH HIGH PRESSURE OVER THE CWA THROUGH
SATURDAY. GENERALLY WENT WITH NAM/GFS DURING THIS TIME FRAME AS
BOTH HAVE SIMILAR TIMING. COOLER AIR STAYS PRETTY MUCH TO OUR
NORTH...BUT THE AIRMASS OVER US WILL BE NOTICEABLY DRIER. TEMPS ON
FRIDAY WILL BE IN THE 80S TO NEAR 90 OVER MUCH OF THE CWA.
GENERALLY WENT WITH GFS/ECMWF SOLUTION ON SUNDAY/MONDAY...HAS THEY
SEEM TO HAVE BETTER CONTINUITY IN THE LONG TERM. TEMPS REBOUND
INTO THE LOWER 90S ON SATURDAY AND SUNDAY. GUID TEMPS A TAD WARM
ON SATURDAY AND SUNDAY AND KEPT A DEGREE OR TWO COOLER THAN GUID
NUMBERS WITH SOME CLOUDS ARRIVING ON SUNDAY. STILL RATHER WARM
WITH HIGHS IN THE LOW TO 90S OVER THE LOWLANDS.

LOW OVER THE UPPER PLAINS MOVES ACROSS THE GREAT LAKES SUNDAY
NIGHT AND INTO MONDAY. TRAILING FRONT MOVES ACROSS THE REGION ON
MONDAY. INCREASED POP AND CLOUD GRIDS TO SHOW THIS. STUCK WITH
GUID TEMPS FOR HIGHS MONDAY.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
BY SUNDAY THE HIGH MOVES OFF...AND HOTTER TEMPS AND INCREASING
HUMIDITY MAY BRING ISOLATED AFTERNOON STORMS.

MODELS SIMILARLY TAKE A STRONGER COOL FRONT ACROSS THE AREA ON
MONDAY...AS ANOTHER STRONGER SHORT WAVE DROPS ACROSS THE GREAT LAKES
AND NEW ENGLAND. THIS STRONGER SHORT WAVE WITH BETTER UPPER DYNAMICS
WILL ALLOW THIS FRONT TO MOVE RIGHT ACROSS...ACCOMPANIED BY
SCATTERED STORMS. THUS...A HOT AND HUMID MONDAY WILL BE FOLLOWED BY
NOTICEABLY COOLER AND DRIER CONDITIONS BY TUESDAY AND WEDNESDAY.
LOOK FOR HIGHS IN THE 80S.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
A COLD FRONT WILL PUSH THROUGH THE REGION DURING THE DAY...PROVIDING
SOME RESTRICTIONS IN THUNDERSTORMS. SKIES WILL CLEAR TONIGHT AS
WINDS BECOME LIGHT...ALLOWING FOR SOME DENSE FOG.

AFTER 12Z FRIDAY...
PATCHY IFR VALLEY FOG EARLY FRI MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JS/RPY
NEAR TERM...RPY
SHORT TERM...JS
LONG TERM...JMV
AVIATION...RPY
Hazardous weather outlook, Jun 24, 2:50 AM EST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
350 AM EDT THU JUN 24 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-250800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
350 AM EDT THU JUN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THESE STORMS
COULD PRODUCE VERY GUSTY WINDS AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 24, 8:48 AM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
948 AM EDT THU JUN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     1 ENE PALERMO           38.17N 82.04W
06/23/2010                   LINCOLN            WV   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN ACROSS STINSON RD/COUNTY HWY 44.

&&

TAXFORD
Local storm report, Jun 24, 9:24 AM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1024 AM EDT THU JUN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     2 WNW MIDDLEBOURNE      39.50N 80.94W
06/23/2010                   TYLER              WV   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN ALONG PLEASANT RIDGE RD. AND SELLERS
            RD. WEST OF MIDDLEBOURNE

&&

TAXFORD
Special weather statement, Jun 24, 10:54 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1154 AM EDT THU JUN 24 2010

OHZ075-076-083>087-WVZ007>011-241700-
ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-
MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-
INCLUDING THE CITIES OF...ATHENS...MARIETTA...BELPRE...JACKSON...
WELLSTON...OAK HILL...MCARTHUR...HAMDEN...POMEROY...GALLIPOLIS...
IRONTON...SOUTH POINT...POINT PLEASANT...NEW HAVEN...RAVENSWOOD...
RIPLEY...PARKERSBURG...VIENNA...ST. MARYS...BELMONT...
PADEN CITY...SISTERSVILLE...MIDDLEBOURNE
1154 AM EDT THU JUN 24 2010

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 11:45 AM...BRIEF GUSTY SHOWERS AND THUNDERSTORMS WERE STREAKING
EAST THROUGH WASHINGTON...ATHENS...VINTON...AND JACKSON COUNTIES
IN SOUTHEAST OHIO.

CURRENTLY...WIND GUSTS OF 40 TO 45 MPH MAY BE FELT. THIS COULD
CAUSE SOME WEAK TREE LIMBS TO BREAK AND POWER FLUCTUATIONS.
ALSO LOOSE LIGHT WEIGHT OBJECTS WILL BE BLOWN AROUND.

THESE SHOWERS AND THUNDERSTORMS WILL BE MOVING THROUGH MEIGS...GALLIA...
AND LAWRENCE COUNTIES IN SOUTHEAST OHIO BETWEEN 11:45 AM AND 12:45
PM.  THIS INCLUDES SUCH COMMUNITIES AS POMEROY...GALLIPOLIS...AND
IRONTON.

IN WEST VIRGINIA...THESE SHOWERS WILL AFFECT PEOPLE IN TYLER...
PLEASANTS...WOOD...JACKSON AND MASON BETWEEN NOON AND 1 PM. THIS
WOULD INCLUDES AREAS AROUND SUCH COMMUNITIES AS MIDDLEBOURNE...
SAINT MARYS...PARKERSBURG...RAVENSWOOD...AND POINT PLEASANT.

IF THE STORMS STRENGTHEN...BRIEF SEVERE THUNDERSTORM WARNINGS MAY
BE ISSUED FOR STRONGER WIND GUSTS.

SEEK SHELTER INDOORS...WHEN LIGHTNING IS SEEN OR THUNDER IS
HEARD.

KTB
Special weather statement, Jun 24, 11:42 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1242 PM EDT THU JUN 24 2010

KYZ101>103-105-WVZ005-006-241745-
GREENUP-CARTER-BOYD-LAWRENCE KY-WAYNE-CABELL-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...KENOVA...CEREDO...WAYNE...
HUNTINGTON
1242 PM EDT THU JUN 24 2010

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 12:35 PM...BRIEF GUSTY SHOWERS AND THUNDERSTORMS WERE
STREAKING EAST THROUGH GREENUP COUNTY IN NORTHEAST KENTUCKY...
INCLUDING THE TYGART CREEK VALLEY.

CURRENTLY...WIND GUSTS OF 40 TO 45 MPH MAY BE FELT. THIS COULD
CAUSE SOME WEAK TREE LIMBS TO BREAK AND CAUSE POWER FLUCTUATIONS.
ALSO...LOOSE LIGHT WEIGHT OBJECTS WILL BE BLOWN AROUND.

THESE SHOWERS AND THUNDERSTORMS WILL BE RACING THROUGH
GREENUP...CARTER...BOYD...AND LAWRENCE COUNTIES BETWEEN 12:45 PM
AND 1:45 PM. THIS INCLUDES SUCH COMMUNITIES AS GREENUP...ASHLAND...
GRAYSON...AND LOUISA.

IN WEST VIRGINIA...THESE SHOWERS WILL AFFECT PEOPLE IN WAYNE AND
CABWELL COUNTIES BETWEEN 1 PM AND 2 PM. THIS WOULD INCLUDES AREAS
AROUND SUCH COMMUNITIES AS KENOVA...CEREDO...AND HUNTINGTON.

IF THE STORMS STRENGTHEN...BRIEF SEVERE THUNDERSTORM WARNINGS MAY
BE ISSUED FOR EVEN STRONGER WIND GUSTS.

SEEK SHELTER INDOORS...WHEN LIGHTNING IS SEEN OR THUNDER IS
HEARD.

KTB

The radar

The Charleston,WV radar (KRLX), 137 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Doddridge

When
June 24, 12:00 PM EST
Where
Doddridge County, West Union
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Post Office
Coordinates
39.300, -80.780

Branches fell onto electric lines causing power outages.

Thunderstorm Wind, Upshur

When
June 24, 1:15 PM EST
Where
Upshur County, 1.37 mi WSW of Ivy
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
38.923, -80.204

Several trees and large branches were fallen along Route 22/5.

Thunderstorm Wind, Putnam

When
June 24, 1:30 PM EST
Where
Putnam County, 1.25 mi ENE of Raymond City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.489, -81.800

Trees fell across power lines along Heizer Creek.

Thunderstorm Wind, Lewis

When
June 24, 1:45 PM EST to 1:55 PM EST
Where
Lewis County, 1.64 mi SSW of Weston Bennett Arpt to 1.21 mi ESE of Deanville
Measured
87 kt (100 mph) estimated gust
Property damage
$420,000
Reported by
NWS Storm Survey
Coordinates
39.058, -80.482

Multiple intense downbursts, on the scale of microbursts, occurred just north of downtown Weston. The damage first occurred along Geelick Road, but increased as the wind descended into the West Fork River Valley in the Smith Village section of Weston. The included such roads as Cody Lane, Butchers Lane, and Garton Avenue. The worst damage was in the river valley, after crossing the river, in Deanville. The damage path fanned out to as wide as 250 yards. The highest wind gust of around 100 mph was estimated here. Homes were damaged or destroyed along such streets as Forinash Road and Dovenor Street. Sheets of the corrugated metal roof to the Deanville stockyard were twisted and ripped off. Trees were snapped and fell onto power lines. As a result, the adjacent power poles snapped. One manufactured home was moved off its foundation, even though it had anchor bolts. A garage roof was lifted off. Sections of its cinderblock walls collapsed. Severe damage occurred to many roofs.

Winds from the microbursts also channeled up the hollow along Lynn Avenue. Further east, scattered tree damage occurred along Smith Run Road.

Luckily, nobody was injured. The initial damage assessments had between 2 to 4 homes destroyed. Major damage occurred to another 5 to 6 homes.

Lewis County was added to the existing FEMA disaster number 1918.

Thunderstorm Wind, Lewis

When
June 24, 1:50 PM EST
Where
Lewis County, 0.53 mi SSE of Weston Bennett Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.073, -80.466

Trees were uprooted along Rexroad Drive in Turnertown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237211, 237210, 237209, 237225, 237212.